Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Dis Child. 1997 Jun;76(6):513-7.

Aminopenicillin allergy.

Author information

  • 1Institute of Internal and Geristric Medicine, Catholic University of St Cuore, Rome, Italy.

Abstract

Eight two children with histories of maculopapular or urticarial rashes during aminopenicillin treatment underwent skin tests, patch tests, radioallergosorbent assays and, in some cases, oral challenges. Hypersensitivity was diagnosed in eight (9.8%): immediate in four with urticarial reactions and delayed (that is cell mediated) in four with maculopapular rashes. In 49 children (38 with maculopapular eruptions, 11 with urticarial/angiooedematous reactions), negative allergologic findings were confirmed using oral challenges with the suspected drug. Maculopapular rashes may reflect delayed hypersensitivity to aminopenicillins, which can be diagnosed on the basis of late intradermal reactions and/or patch test positivity. The allergen panel must include the suspected aminopenicillin itself, as many cases are side chain specific. Most patients with urticarial reactions (more typical of immediate hypersensitivity) will also react to penicilloyl polylysine and minor determinant mixture. The time elapsed between the reaction and testing must be considered if negative results emerge, because IgE mediated sensitivity (unlike cell mediated forms) declines in the absence of antigen exposure.

PMID:
9245849
[PubMed - indexed for MEDLINE]
PMCID:
PMC1717218
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk